Skip to content

Drug interactions

Desipramine + Erythromycin base

Severity: Major

Desipramine and Erythromycin base: major interaction.

Last updated

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Erythromycin prolongs the QT interval and so does desipramine, so the combination may raise the risk of torsades de pointes. Erythromycin may also modestly raise desipramine exposure through enzyme inhibition.

What this interaction means in plain words

Desipramine and Erythromycin base can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for.

Evidence level: Moderate

Why it happens

Additive QT prolongation, with possible CYP inhibition by erythromycin increasing tricyclic levels.

What to do

Use a non-macrolide antibiotic when possible, such as an agent without QT effects. If needed, check ECG and electrolytes and monitor for tricyclic toxicity.

What to ask your pharmacist

  • Does the benefit of taking both outweigh the risk in my case?
  • Do I need any blood test, ECG or other check while on both?
  • What early warning signs should I watch for, and what should I do if they appear?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Desipramine and Erythromycin base, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 7 days on the web. No card needed.

Frequently asked questions

Can I take Desipramine with Erythromycin base?

MediHelp rates the interaction as major. Desipramine and Erythromycin base can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for. Erythromycin prolongs the QT interval and so does desipramine, so the combination may raise the risk of torsades de pointes. Erythromycin may also modestly raise desipramine exposure through enzyme inhibition.

How serious is the interaction between Desipramine and Erythromycin base?

MediHelp rates it major, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Use a non-macrolide antibiotic when possible, such as an agent without QT effects. If needed, check ECG and electrolytes and monitor for tricyclic toxicity.

What other medicines interact with Desipramine?

MediHelp also lists interactions of Desipramine with, for example, Disopyramide, Dofetilide, Ibutilide. The full list is on the Desipramine page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in